High Wind, Southern Foot Hills
- When
- February 13, 4:00 PM MST to 6:00 PM MST
- Where
- Southern Foot Hills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
Strong wind gusts accompanied a cold front as it crossed southwestern South Dakota late in the afternoon. Showers and mild temperatures helped to mix strong winds aloft to the surface as the front passed across southwestern South Dakota.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts accompanied a cold front as it crossed southwestern South Dakota late in the afternoon. Showers and mild temperatures helped to mix strong winds aloft to the surface as the front passed across southwestern South Dakota. Wind gusts near 60 mph were reported over portions of Fall River and Custer counties for a short time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 13, 3:33 PM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
333 PM MST SAT FEB 13 2016
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 332 PM MST SAT FEB 13 2016
CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR SOUTHWEST
SK...WITH WARM FRONT EXTENDING SOUTHEAST INTO WESTERN SD. COLD
FRONT EXTENDS SOUTHWARD ACROSS EASTERN MT INTO NORTHEAST WY. UPPER
LEVEL ANALYSIS SHOWS RELATIVELY STRONG SHORTWAVE MOVING EAST-
SOUTHEAST ACROSS EASTERN MT AND NORTHERN WY...WITH STRONG JET
WRAPPING AROUND IT FROM THE NORTHERN ROCKIES THROUGH SD. LATEST
OBS SHOW TEMPS RANGING FROM AROUND 20 IN THE LEMMON AREA TO NEAR
60 IN FAR SOUTHWEST SD. THE FREEZING LINE RIGHT NOW EXTENDS FROM
SOUTHERN HARDING COUNTY TO NEAR FAITH AND THEN SOUTH INTO SOUTH
CENTRAL SD.
KUDX RADAR SHOWING SHOWERS OVER MUCH OF NORTHEAST WY INTO NORTHWEST
SD...WITH A FEW LIGHTNING STRIKES ALSO NOTED WITH THE ACTIVITY. PCPN
OVER FAR NORTHWEST SD INTO NORTH CENTRAL SD IS LIKELY FALLING IN THE
FORM OF FREEZING RAIN AND POSSIBLY SOME SNOW. STRONG WINDS HAVE
DEVELOPED ALONG AND JUST BEHIND THE FRONT ACROSS NORTHEAST WY...WITH
SHOWERS HELPING TO DRAG STRONGER WINDS ALOFT TO THE SURFACE. SOME
GUSTS TO NEAR 70 MPH HAVE BEEN RECORDED OVER CAMPBELL CO. THESE
WINDS WILL MOVE INTO THE BLACK HILLS AREA BY EARLY EVENING...WITH A
FEW GUSTS TO OVER 60 MPH LIKELY IN SOME AREAS EARLY THIS EVENING.
WINDS WITH THE FRONT SHOULD DIMINISH AS THE FRONT MOVES EAST OF THE
BLACK HILLS INTO COOLER AND MORE STABLE AIR TO THE EAST.
PCPN WITH THE SHORTWAVE WILL MOVE QUICKLY THROUGH THE AREA LATE THIS
AFTERNOON AND EVENING. RAIN CAN BE EXPECTED OVER MOST OF THE CWA AS
WARM FRONT MOVES EAST AHEAD OF THE COLD FRONT. SOME SNOW IS POSSIBLE
OVER THE BLACK HILLS AND NORTHEAST WY AS THE BACK EDGE OF THE
SHOWERS MOVES THROUGH. OVER THE FAR NORTHEASTERN CWA INTO CENTRAL
SD...SOME LIGHT FREEZING RAIN AND SNOW IS STILL POSSIBLE WITH LIGHT
ACCUMULATIONS. PCPN WILL MOVE OUT OF FAR EASTERN PORTIONS OF THE CWA
AFTER MIDNIGHT. LOWS WILL MOSTLY BE IN THE UPPER 20S TO MID 30S.
SUNDAY WILL BE A RELATIVELY QUIET DAY COMPARED TO THE LAST COUPLE OF
DAYS WITH RELATIVELY MILD TEMPERATURES AND PARTLY SUNNY SKIES. HIGHS
WILL BE IN THE UPPER 30S AND 40S. A FEW RAIN AND SNOW SHOWERS ARE
POSSIBLE OVER NORTHEAST WY AND THE BLACK HILLS...ESPECIALLY IN THE
AFTERNOON AND EVENING...AS A WEAK DISTURBANCE SLIDES THROUGH WESTERN
AREAS IN NORTHWEST FLOW.
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 332 PM MST SAT FEB 13 2016
NORTHWEST FLOW ALOFT CONTINUES FOR FIRST PART OF NEXT WEEK AS
WESTERN CONUS RIDGE BEGINS TO FLATTEN. STRONG JET STREAK DIVES
ACROSS THE DAKOTAS MONDAY/TUESDAY AND MAY RESULT SOME -SHRA/-SHSN.
BEST CHANCE WILL BE IN UPSLOPE AREAS OF NORTHERN BLACK HILLS. DRY
WEATHER WITH VERY WARM TEMPERATURES WEDNESDAY/THURSDAY AS RIDGE
SHIFTS ACROSS THE PLAINS. COULD SEE SOME HIGHS IN THE LOWER 70S ON
DOWNSLOPE AREAS ON EAST SIDE OF BLACK HILLS. STRONG SHORTWAVE
MOVES ALONG CANADIAN BORDER FRIDAY WITH COLD FRONT CROSSING
FORECAST AREA. STRONG WINDS POSSIBLE WITH FROPA.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 332 PM MST SAT FEB 13 2016
MVFR/IFR CIGS OVER NORTHWEST INTO CENTRAL SOUTH DAKOTA WILL
CONTINUE THROUGH THIS AFTERNOON AND EVENING AS AREA OF SN/FZRA
DEVELOPS. THE HEAVIEST PRECIPITATION WILL BE THIS AFTERNOON INTO
TONIGHT. FOR NORTHEAST WYOMING INTO SOUTHWEST SOUTH
DAKOTA...SHOWERS WILL DEVELOP THIS AFTERNOON/EVENING WITH LCL MVFR
CIGS/VSBY. COLD FRONT CROSSES THE AREA LATE AFTERNOON/EVENING
WITH A PERIOD OF GUSTY NORTHWEST WINDS. VFR CONDITIONS EXPECTED
ACROSS THE AREA SUNDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR SDZ001-
002-014.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR SDZ012-024>031-
072>074.
WY...HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ054>058-
071.
&&
SHORT TERM...26
LONG TERM...7
AVIATION...7HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 342 PM MST SAT FEB 13 2016 SDZ001-002-014-141400- HARDING-PERKINS-ZIEBACH- 342 PM MST SAT FEB 13 2016 ...WINTER WEATHER ADVISORY THROUGH EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FREEZING RAIN AND SNOW WILL CONTINUE ACROSS THE AREA INTO THE EVENING BEFORE TAPERING OFF LATE THIS EVENING. TOTAL ICE ACCUMULATIONS UP TO ONE TENTH OF AN INCH AND SNOWFALL TOTALS UP AN INCH OR TWO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012-024>031-072>074-WYZ054>058-071-141400- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 342 PM MST SAT FEB 13 2016 ...HIGH WIND WARNING ACROSS NORTHEAST WYOMING THROUGH LATE AFTERNOON AND ACROSS THE BLACK HILLS AREA THROUGH EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WEST TO NORTHWEST WINDS WILL ACCOMPANY A COLD FRONT PASSAGE LATE THIS AFTERNOON AND EARLY EVENING. A FEW WIND GUSTS OF 0VER 60 MPH CAN BE EXPECTED IN MANY AREAS...WITH THE STRONGEST WINDS GENERALLY LASTING A COUPLE OF HOURS. WINDS WILL DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ013-032-041>044-046-047-049-141400- NORTHERN MEADE CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 342 PM MST SAT FEB 13 2016 /442 PM CST SAT FEB 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF LIGHT FREEZING RAIN AND SNOW ARE EXPECTED THIS EVENING...ESPECIALLY OVER SOUTH CENTRAL SOUTH DAKOTA. ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM NON-TSTM WND GST 16 WSW DOWNTOWN GILLETT 44.22N 105.81W
02/13/2016 M60 MPH CAMPBELL WY DEPT OF HIGHWAYS
MILE MARKER 108
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM NON-TSTM WND GST 10 SW DOWNTOWN GILLETTE 44.17N 105.63W
02/13/2016 M68 MPH CAMPBELL WY PUBLIC
CWOP
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016 M53 MPH CAMPBELL WY ASOS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM NON-TSTM WND GST 12 N RENO JUNCTION 43.93N 105.45W
02/13/2016 M54 MPH CAMPBELL WY OTHER FEDERAL
USGS SITE HWY 59
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016 M57 MPH CAMPBELL WY ASOS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/13/2016 M61 MPH CAMPBELL WY ASOS
&&
JJThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613820, 613821, 613822, 613823.